Minnesota, 2014

Hail in Minnesota, September 1, 2014

September 1, 2014 · NWS DLH · 4 events in 2 counties and zones

Thunderstorms dropped hail over parts of northeast Minnesota on September 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms dropped hail over parts of northeast Minnesota on September 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 1, 5:35 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 1, 5:35 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
635 PM CDT MON SEP 1 2014

.UPDATE...
ISSUED AT 633 PM CDT MON SEP 1 2014

UPDATED AVIATION SECTION BELOW. AM WATCHING SOME STORMS WEST OF
THE CWA WHICH MAY AFFECT CASS AND CROW WING COUNTIES HERE IN THE
NEXT COUPLE HOURS. HAVE ALREADY INCREASED POPS WITH EARLIER
UPDATE...BUT WILL BE INCREASING AGAIN HERE SHORTLY.

UPDATE ISSUED AT 453 PM CDT MON SEP 1 2014

UPDATED FOR SHOWERS AND THUNDERSTORMS MOVING IN FROM EASTERN NORTH
DAKOTA AND NORTHWEST MINNESOTA...WHICH ARE MAINTAINING STRENGTH
FOR NOW. THEY SHOULD DIMINISH HERE IN THE NEXT FEW HOURS...AND BE
GONE BY 9 PM THIS EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 330 PM CDT MON SEP 1 2014

A SFC TROF WAS MOVING THROUGH NE MN AT 19Z AND ENTERING NW WI.
MEANWHILE...AN UPPER LEVEL SHORT WAVE WAS MOVING THROUGH AS WELL.
THESE FEATURES WERE COMBINING TO PROMOTE A CU FIELD OVER THE AREA
WITH A FEW SHOWERS. THE LARGEST AREA OF SHOWERS WAS OVER THE THE
NORTHERN THIRD OF THE FA. WILL EXPECT THESE CLOUDS AND SHOWERS TO
DIMINISH BY THIS EVENING WITH THE LOSS OF DIURNAL HEATING.
HOWEVER...ANOTHER ROUND OF ACTIVITY WILL REACH INTO THE NW CORNER OF
THE FA AS THE NEXT SFC TROF APPROACHES. THIS TROF WILL BE
ACCOMPANIED BY ANOTHER SHORT WAVE. WILL HAVE HIGHEST POPS OVER
KOOCHICHING COUNTY IN THE EVENING. AFTER 06Z...THE UPPER LEVEL AND
SFC TROFS EXIT THE AREA FOLLOWED BEHIND BY WEAK RIDGING AT THE SFC
AND ALOFT.

THE RIDGING WILL REMAIN OVER MUCH OF THE FA ON TUESDAY MORNING. THE
EXCEPTION BEING IN THE SE CORNER OF THE WI FA WHERE A MID LEVEL
TROF MOVES UP FROM THE SW AND BRINGS AN OPPORTUNITY FOR SOME
SHOWERS. MODEL DIFFERENCES IN OVERALL QPF AMOUNTS AND COVERAGE AND
HAVE SMALL POPS IN PLACE IN THE MORNING. LEFT OUT THE MENTION OF
THUNDER ATTM WITH MODEL DIFFERENCES IN THE THERMODYNAMIC PROFILES.
IN THE AFTERNOON HOWEVER...A STRONGER SHORT WAVE IN A SERIES OF
SHORTWAVES...MOVES INTO MN AND BRINGS THE NEXT ROUND OF SHOWERS AND
STORMS. THE RAIN WILL REACH THE NW CORNER IN THE EARLY AFTERNOON AND
SPREAD ACROSS MUCH OF THE AREA IN THE LATE AFTERNOON. HIGHEST POPS
WILL BE ACROSS THE NORTH WHERE BEST INSTABILITY WILL BE LOCATED.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 330 PM CDT MON SEP 1 2014

 GRADUAL TREND TOWARDS WET WEATHER WILL BEGIN TUESDAY NIGHT AS A
WARM ADVECTION REGIME DEVELOPS ON THE WESTERN EDGE OF A RETREATING
SFC HIGH. ISENTROPIC LIFT IS WEAK AND MOISTURE IS INITIALLY MARGINAL
SO SOME UNCERTAINTY IN WHERE THE ACTUAL PRECIP OCCURS. FOR NOW WILL
FAVOR NRN TIER OF CWA TUES NIGHT. A PROGRESSIVE PATTERN ALOFT WILL
PRODUCE INCREASING WARM ADVECTION WEDNESDAY AS SATURATION THROUGHOUT
A DEEPER LAYER OCCURS. SUSPECT THAT WE MAY BE A BIT FAST ON PRECIP
DEVELOPMENT SOP WE WILL NEED TO ADJUST AS TIME APPROACHES.MAJORITY
OF MDLS IN CLOSE AGREEMENT IN TAKING SHORTWAVE TROF INTO NRN PLAINS
EARLY THURSDAY. COMBINATION OF SFC LOW WITH BDRY LYR CONVERGENCE AND
INCREASING DIVERGENCE ALOFT SHOULD PROVIDE A DEEP LAYER OF ASCENT
OVER THE REGION WED NIGHT AND EARLY THURSDAY. INITIAL GLANCE AT FCST
WIND/INSTABILITY PARAMETERS SUGGESTS SOME VIGOROUS ORGANIZED
CONVECTION IS POSSIBLE. IN ADDITION MSTR TRANSPORT MAGNITUDE IS
QUITE IMPRESSIVE ON NWP SO LOCALLY HEAVY RAIN MAY ONCE AGAIN BE THE
RESULT. PROGRESSIVE NATURE OF MID LVL FLOW SHOULD ALLOW SFC HIGH TO
BUILD IN QUICKLY BY EARLY FRIDAY ALTHOUGH SOME LINGERING POPS ARE
POSSIBLE ACROSS FAR NORTHERN CWA. SFC HIGH PREVAILS INTO THE WEEKEND
WITH MID LVL FLOW SHIFTING TO THE NW. WILL GO WITH A DRY FCST FOR
NOW. A FRONTAL BDRY MAY SLIDE SOUTHWARD ACROSS THE REGION LATE SAT
NIGHT. AT THIS TIME IT APPEARS TO BE A RATHER SHALLOW FEATURE WITH
LITTLE CONVERGENCE AS SFC HIGH WILL STILL DOMINATE. TEMPS WILL TREND
BLO CLIMO LATE IN THE WEEK AND INTO THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 633 PM CDT MON SEP 1 2014

ISOLATED TO SCATTERED TSRA EXPECTED TO AFFECT KBRD AND KINL WITH
NO WORSE THAN MVFR CIGS AND VSBYS AS STORMS MOVE EAST THROUGH THE
TERMINALS. SHOULD DIMINISH TO NO MORE THAN SHOWERS WITH VFR CIGS
AND VSBYS BEFORE THIS AREA REACHES OTHER TERMINALS. NEXT CONCERN
OVERNIGHT IS FOR FOG. RECENT RAINFALL OVERNIGHT MAY PRODUCE GOOD
PRECONDITIONS FOR FOG...BUT WINDS MAY NOT BE LIGHT ENOUGH
OVERNIGHT TO ALLOW FOR A FULL DECOUPLE WHICH WOULD ALLOW FOG
FORMATION. WILL MONITOR AND HAVE TO REVISIT LATER THIS EVENING.
FOR NOW HAVE LEFT VFR CONDITIONS IN TERMINALS. OTHERWISE WE SHOULD
HAVE VFR CONDITIONS THROUGH THE REMAINDER OF THE TAF PERIOD.
SHOWERS ARE EXPECTED TO DEVELOP ONCE AGAIN AFTER 17Z TUESDAY...BUT
AM EXPECTING MAINLY VFR CONDITIONS FOR NOW AND WILL HAVE TO REFINE
TIMING AND CONDITIONS WITH LATER FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  73  57  76 /  10  20  10  40
INL  47  72  52  75 /  20  30  20  30
BRD  53  75  57  78 /  40  10  10  40
HYR  52  74  55  79 /  10  20  10  30
ASX  54  74  57  80 /  10  20  10  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

UPDATE...LE
SHORT TERM...GSF
LONG TERM...CANNON
AVIATION...LE
Hazardous weather outlook, Sep 1, 5:38 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
638 PM CDT MON SEP 1 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-022345-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
638 PM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED IN THE BRAINERD LAKES
REGION NORTH THROUGH KOOCHICHING COUNTY UNTIL 9 PM THIS EVENING.
THE THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE CHANCES OF THUNDERSTORMS THROUGH MUCH OF THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LSZ121-140>148-022345-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
638 PM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE CHANCES OF THUNDERSTORMS THROUGH MUCH OF THE UPCOMING
WEEK.

WL

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Sep 1, 4:50 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
550 PM CDT MON SEP 1 2014

MNZ025-033-034-012315-
CROW WING-NORTH CASS-SOUTH CASS-
550 PM CDT MON SEP 1 2014

...THUNDERSTORMS DEVELOPING OVER NORTHWEST MINNESOTA TO MOVE INTO
CASS AND CROW WING COUNTIES THROUGH 7 PM...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS OVER BECKER AND OTTER TAIL COUNTIES...WHICH ARE MOVING
EAST AT 20 MPH.  THESE STORMS SHOULD BE MOVING INTO CASS AND CROW
WING COUNTIES THROUGH 7 PM THIS EVENING.

THE STRONGEST OF THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE
HAIL...WIND GUSTS UP TO 30 MPH...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4681 9468 4740 9467 4723 9391 4615 9403
      4615 9436 4620 9440 4624 9440 4626 9436
      4631 9439 4632 9446 4630 9455 4635 9466
      4635 9472 4640 9478 4680 9480

LE
Special weather statement, Sep 1, 5:56 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
656 PM CDT MON SEP 1 2014

MNZ025-033-020030-
NORTH CASS-SOUTH CASS-
656 PM CDT MON SEP 1 2014

...STRONG THUNDERSTORMS MOVING INTO SOUTHWEST CASS COUNTY...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF OSHAWA...MOVING EAST AT 25 MPH.
THIS STORM SHOULD BE MOVING INTO WESTERN CASS COUNTY AROUND 715 PM
THIS EVENING.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  POPLAR...             OSHAWA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4681 9479 4681 9468 4690 9466 4690 9434
      4634 9464 4635 9472 4640 9478 4680 9480

LE
Special weather statement, Sep 1, 6:35 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
735 PM CDT MON SEP 1 2014

MNZ025-033-034-020100-
CROW WING-NORTH CASS-SOUTH CASS-
735 PM CDT MON SEP 1 2014

...THUNDERSTORMS MOVING ACROSS CASS COUNTY...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF POPLAR...MOVING SOUTHEAST AT 25
MPH. ANOTHER STORM WAS 4 MILES SOUTH OF OSHAWA...ALSO MOVING
SOUTHEAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  POPLAR...             ESTERDY...            LEADER...
  CASINO...             PINE RIVER...         JENKINS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4681 9479 4681 9468 4685 9467 4670 9414
      4632 9443 4629 9455 4635 9466 4634 9469
      4636 9474 4638 9477 4680 9480

LE
Local storm report, Sep 1, 7:03 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
803 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             LEADER                  46.52N 94.65W
09/01/2014  E0.25 INCH       CASS               MN   PUBLIC

            BRIEF PERIOD OF PEA SIZED HAIL. TIME RADAR ESTIMATED.

&&

WL
Special weather statement, Sep 1, 7:03 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
803 PM CDT MON SEP 1 2014

MNZ033-034-020130-
CROW WING-SOUTH CASS-
803 PM CDT MON SEP 1 2014

...THUNDERSTORMS MOVING ACROSS SOUTHERN CASS COUNTY TOWARDS BRAINERD
AND CROW WING COUNTY...

AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF CASINO...MOVING SOUTHEAST AT 25
MPH.

AS THIS STORM MOVED ACROSS LEADER...HALF INCH HAIL WAS REPORTED.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  PILLAGER...           LAKE SHORE...         GULL LAKE...
  SYLVAN...             NISSWA...             EAST GULL LAKE...
  NORTH LONG LAKE...    CROW WING STATE PARK...
  MERRIFIELD...         LEGIONVILLE...        BRAINERD...
  BAXTER...             BARROWS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4663 9457 4644 9410 4618 9433 4622 9441
      4624 9440 4626 9436 4629 9436 4632 9446
      4630 9455 4640 9479 4644 9479

LE

The radar

The Duluth radar (KDLH), 172 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cass

When
September 1, 7:21 PM CST
Where
Cass County, 0.84 mi SW of East Gull Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.440, -94.390

Most of the hail was pea-sized.

Hail, Cass

When
September 1, 7:25 PM CST
Where
Cass County, 1.68 mi NE of Gull Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
46.420, -94.360

Hail, Cass

When
September 1, 7:26 PM CST
Where
Cass County, 2.48 mi ESE of East Gull Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.440, -94.330

The largest hailstones were the size of quarters with a lot of penny size hailstones covering the ground.

Hail, Crow Wing

When
September 1, 7:43 PM CST
Where
Crow Wing County, 1.46 mi SSE of Brainerd
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.350, -94.190

The largest hailstones were dime size with a lot of pea sized hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535229, 535230, 535231, 535232.